Tornadoes · United States · Georgia · 2006

F1 tornado, Norman Park, Georgia, January 13, 2006

This F1 tornado ran 9.6 miles across Colquitt County on January 13, 2006, touching down at 4:15 PM EST and reaching 100 yards wide. It killed nobody and injured 1, and did $2.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
January 13, 2006
Touchdown
4:15 PM EST (21:15 UTC)
Path length
9.6 miles (15.4 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
1
Property damage
$2.0 million
County
Colquitt County
Touchdown point
31.250, -83.680
Lift-off point
31.370, -83.580
Record number
30

What the Weather Service recorded

A tornado touched down along Perry Batts Road near Norman Park and traveled northeast. It destroyed two chicken houses at the International Poultry Breeders, killing 5,000 chickens and condemning another 15,000. The tornado sideswiped a restaurant, but snapped off several large pines around the building. One tree fell through the roof. A small shelter on the property was destroyed. Over open fields, several metal sheds were damaged or destroyed, and irrigation pivots were overturned. Five homes were destroyed, eight received heavy damage, and seven sustained moderate damage. Many power poles were toppled. A man suffered scratches to his left arm after part of the ceiling of his mobile home collapsed on him. The tornado lifted over Lanyer Sumner Road near the Colquitt-Cook county line. Damage survey provided by a SKYWARN storm spotter.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the tornado touched down at Jan 13, 2:15 PM EST, 2 hours earlier.

Area forecast discussion, Jan 13, 2:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EST FRI JAN 13 2006

.SYNOPSIS...AS OF THIS WRITING OUR ENTIRE CWA IS UNDER TWO SEPARATE
TORNADO WATCHES. SOME DAMAGE REPORTS HAVE RECENTLY ARRIVED AT THIS
OFFICE FROM SOME OF THESE STORMS. THE SQUALL LINE AT 2 PM EXTENDED
FROM OUR NORTHWEST GEORGIA ZONES SOUTHWEST TO THE EASTERN FLORIDA
PANHANDLE. THE COLD FRONT WAS HANGING FARTHER BACK FORM AROUND
BIRMINGHAM SOUTHWEST TO PENSACOLA.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...SEVERE WEATHER
THREAT WILL END OVER OUR EASTERN ZONES THIS EVENING WITH THE PASSAGE
OF THE COLD FRONT. WILL TAPER POPS BASED ON RADAR COVERAGE AT ZONE
RELEASE. MOST LIKELY WE BE ABLE TO DROP POPS WESTERN ZONES AND TAPER
EASTERN ZONES FROM CHANCE TO LIKELY. SOME LOW CLOUDS MAY LINGER
SATURDAY MORNING FROM THE WRAP AROUND MOISTURE. OTHERWISE SKIES WILL
BECOME SUNNY BUT WITH THE STRONG COLD AIR ADVECTION...AFTERNOON
TEMPS WILL ONLY REACH THE 50S. WITH THE TIGHT PRESSURE GRADIENT...
WINDS ARE EXPECTED TO BE IN THE 15 TO 25 MPH RANGE FROM THE
NORTHWEST WHICH WOULD NECESSITATE A LAKE WIND ADVISORY. AS THE
GRADIENT RELAXES SATURDAY NIGHT...THE TEMPS WILL DROP RAPIDLY AFTER
SUNSET WITH SUB-FREEZING TEMPS AT MOST INLAND LOCATIONS BY DAYBREAK
SUNDAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...WEATHER WILL BE QUIET
THROUGH MONDAY WITH JUST A GRADUAL WARM UP. THE NEXT LOW PRESSURE
SYSTEM APPROACHES ON TUESDAY WITH A STRONG COLD FRONT PUSHING
THROUGH THE LOCAL REGION TUESDAY NIGHT INTO WEDNESDAY. COULD SEE
ANOTHER SEVERE WEATHER THREAT FOR THIS AREA AND HAVE GONE WITH HIGH
END CHANCE POPS ON TUES DUE TO REASONABLE AMOUNT OF CERTAINTY WITH
TIMING. COOLER AND MUCH DRIER AIRMASS MOVES IN FOR THURSDAY AND
FRIDAY AS SURFACE HIGH PRESSURE SETTLES OVER THE SOUTHEAST.

&&

.MARINE...ADVISORY CRITERIA WILL BE MET THIS EVENING AND CONTINUE
THROUGH SATURDAY NIGHT. WINDS AND SEAS DIMINISH ON SUNDAY AS HIGH
PRESSURE BUILDS OVER THE WATERS. WINDS WILL BE RATHER LIGHT TO START
OFF THE WEEK BEFORE THE NEXT SYSTEM MOVES TOWARDS THE AREA ON
TUESDAY.

&&

.AVIATION...BKN TO OVC MVFR CIGS FOR MOST OF THE CWA. THE LINE OF
TSRA WILL CONTINUE TO MOVE EWD ACROSS CWA THROUGH THIS AFTERNOON. WX
SHOULD END IN MOST AREAS AROUND 00Z TONIGHT...AND CIGS WILL SCATTER
OUT AND BECOME VFR BY 12Z SATURDAY.

&&

.FIRE WEATHER...WILL ISSUE A RED FLAG WARNING FOR ALL OF OUR FLORIDA
ZONES TOMORROW AFTERNOON DUE TO LONG DURATIONS OF LOW RH AS WELL AS
20 FOOT WINDS ABOVE 15 MPH. A FIRE WEATHER WATCH IS IN EFFECT FOR
ALL FLORIDA ZONES ON SUNDAY DUE TO POSSIBLE LONG DURATIONS OF LOW
RH.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  41 57 29 62/ 30 00 00 00
PANAMA CITY  42 57 35 62/ 10 00 00 00
DOTHAN       38 53 33 59/ 10 00 00 00
ALBANY       41 52 29 61/ 30 00 00 00
VALDOSTA     41 52 29 62/ 40 00 00 00
CROSS CITY   44 57 28 63/ 60 00 00 00

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...SCA ALL LEGS TONIGHT.
     RED FLAG WARNING ALL ZONES SATURDAY DUE TO LONG DURATIONS OF
     LOW RH AS WELL AS 20 FOOT WINDS ABOVE 15 MPH.
     A FIRE WEATHER WATCH IS IN EFFECT FOR ALL ZONES ON SUNDAY DUE
     TO POSSIBLE LONG DURATIONS OF LOW RH.

&&

PUBLIC/MARINE...BARRY
AVIATION/FIRE WX...MCT/HICKS
Hazardous weather outlook, Jan 13, 9:45 AM EST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE TALLAHASSEE FL
945 AM EST FRI JAN 13 2006

...SIGNIFICANT SEVERE WEATHER POTENTIAL ACROSS THE AREA TODAY...

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-141000-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
945 AM EST FRI JAN 13 2006

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
ISOLATED STRONG TO SEVERE STORMS ARE EXPECTED TODAY AND THIS
EVENING. THE STORM PREDICTION CENTER HAS PUT MUCH OF THE REGION IN A
SLIGHT TO MODERATE RISK AREA FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS. THE MAIN THREAT WILL BE FROM AROUND NOON...THIS
AFTERNOON AND EVENING. A STRONG COLD FRONT WILL MOVE THROUGH THE
AREA TODAY...BRINGING SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS WILL BE STRONG TO SEVERE...WITH
THE MAIN THREAT BEING DAMAGING WINDS...LARGE HAIL...AND ISOLATED
TORNADOES. RESIDENTS ACROSS THE REGION SHOULD MONITOR THE WEATHER
TODAY. THE FRONT AND ASSOCIATED CONVECTION WILL MOVE EAST TONIGHT.
THEN HIGH PRESSURE WILL BUILD IN WITH GUSTY WEST TO NORTHWEST WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WINDS WILL REMAIN GUSTY THROUGHOUT THE DAY ON SATURDAY AND COMBINED
WITH COOLER TEMPERATURES...WILL LIKELY PRODUCE WIND CHILLS OF 25
DEGREES OR LOWER SATURDAY NIGHT. WINDS WILL DIMINISH BY SUNDAY
MORNING AND TEMPERATURES WILL ALSO BEGIN TO WARM. ANOTHER SYSTEM IS
EXPECTED TO MAKE ITS WAY INTO THE AREA ON TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...
WITH THE APPROACHING SEVERE WEATHER...SPOTTER ACTIVATION WILL LIKELY
BE REQUIRED LATER TODAY.

.RIP CURRENTS...
THERE IS A HIGH RISK OF RIP CURRENTS TODAY ALONG THE FLORIDA BIG
BEND AND PANHANDLE BEACHES. A RIP CURRENT IS A STRONG NARROW CURRENT
OF WATER FLOWING FROM THE BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY
CARRY A SWIMMER INTO DEEPER WATER.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

7-TREXLER

In the hours before

Local storm report, Jan 13, 2:25 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
225 PM EST FRI JAN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     ENTERPRISE              31.31N 85.85W
01/13/2006                   COFFEE             AL   EMERGENCY MNGR

            TREES DOWN.

0125 PM     TSTM WND DMG     LEVEL PLAINS            31.30N 85.78W
01/13/2006                   DALE               AL   LAW ENFORCEMENT

            WIND DAMAGE TO CHICKEN HOUSE. POWER LINES DOWN ON STATE
            HWY 84.

0155 PM     TSTM WND DMG     TUMBLETON               31.41N 85.26W
01/13/2006                   HENRY              AL   LAW ENFORCEMENT

            DAMAGE TO A BARN. TREES AND POWER LINES DOWN.

0210 PM     TSTM WND DMG     8 S FORT GAINES         31.49N 85.05W
01/13/2006                   EARLY              GA   LAW ENFORCEMENT

            TREE DAMAGED A CAR ON THE COUNTY LINE.

0210 PM     TSTM WND DMG     9 NW BLAKELY            31.47N 85.04W
01/13/2006                   EARLY              GA   LAW ENFORCEMENT

            TREE DAMAGED A CAR ON THE COUNTY LINE.

&&

WOOL
Special weather statement, Jan 13, 2:46 PM EST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
246 PM EST FRI JAN 13 2006

GAZ143-156-132015-
DECATUR-MILLER-
246 PM EST FRI JAN 13 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DECATUR AND MILLER
COUNTIES...

AT 245 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTH OF COLQUITT...MOVING NORTHEAST AT
50 MPH.

SMALL HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 40 TO 50 MPH AND
TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS
AND LOW LYING AREAS.

12-WATSON
Special weather statement, Jan 13, 3:12 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
312 PM EST FRI JAN 13 2006

FLZ015-026-132115-
FRANKLIN-LIBERTY-
312 PM EST FRI JAN 13 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR FRANKLIN AND LIBERTY
COUNTIES...

AT 306 PM EST(206 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
CONTINUED TO INDICATED A STRONG THUNDERSTORM...24 MILES NORTHWEST OF
CARRABELLE...MOVING EAST AT 35 MPH.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...SMALL
HAIL...DANGEROUS LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

7-TREXLER
Local storm report, Jan 13, 3:19 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
319 PM EST FRI JAN 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     TSTM WND DMG     ENTERPRISE              31.31N 85.85W
01/13/2006                   COFFEE             AL   EMERGENCY MNGR

            TREES DOWN.

0125 PM     TSTM WND DMG     LEVEL PLAINS            31.30N 85.78W
01/13/2006                   DALE               AL   LAW ENFORCEMENT

            WIND DAMAGE TO CHICKEN HOUSE. POWER LINES DOWN ON STATE
            HWY 84.

0133 PM     LIGHTNING        GLENDALE                30.86N 86.11W
01/13/2006                   WALTON             FL   LAW ENFORCEMENT

            *** 1 FATAL *** LIGHTNING STRUCK AND KILLED A MAN.

0155 PM     TSTM WND DMG     TUMBLETON               31.41N 85.26W
01/13/2006                   HENRY              AL   LAW ENFORCEMENT

            TWO HOMES DAMAGED AND SEVERAL BUILDINGS DAMAGED. DAMAGE
            TO A BARN ON CO RTE 45. TREES AND POWER LINES DOWN.

0155 PM     TORNADO          TUMBLETON               31.41N 85.26W
01/13/2006                   HENRY              AL   EMERGENCY MNGR

            EYEWITNESS REPORT OF TORNADO FROM GENERAL PUBLIC.

0210 PM     TSTM WND DMG     8 S FORT GAINES         31.49N 85.05W
01/13/2006                   EARLY              GA   LAW ENFORCEMENT

            TREE DAMAGED A CAR ON THE COUNTY LINE.

0210 PM     TSTM WND DMG     9 NW BLAKELY            31.47N 85.04W
01/13/2006                   EARLY              GA   LAW ENFORCEMENT

            TREE DAMAGED A CAR ON THE COUNTY LINE.

&&

WOOL
Special weather statement, Jan 13, 3:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
339 PM EST FRI JAN 13 2006

FLZ017-027-132145-
LEON-WAKULLA-
339 PM EST FRI JAN 13 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEON AND WAKULLA
COUNTIES...

AT 335 PM EST(235 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED AN AREA OF STRONG THUNDERSTORMS...JUST ENTERING WESTERN
WAKULLA AND LEON COUNTIES. THIS STORM WILL AFFECT THE CRAWFORDVILLE
AND TALLAHASSEE AREAS. THE AREA WILL MOVE EAST AT 40 MPH. THE STORMS
WILL AFFECT THE AREA OVER THE NEXT 1 TO 2 HOURS.

THE STORMS ARE CAPABLE OF PRODUCING WINDS OF 25 TO 35 MPH AND GUSTS
TO 40 MPH...SMALL HAIL...DANGEROUS LIGHTNING...AND VERY HEAVY RAIN
WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.
SOME AREAS WILL SEE NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

7-TREXLER
Special weather statement, Jan 13, 3:59 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
359 PM EST FRI JAN 13 2006

GAZ120>126-142>144-155-140200-
BAKER-CALHOUN-CLAY-DOUGHERTY-EARLY-LEE-MILLER-QUITMAN-RANDOLPH-
SEMINOLE-TERRELL-
INCLUDING THE CITIES OF...ALBANY...BLAKELY...COLQUITT...CUTHBERT...
DAWSON...DONALSONVILLE...FORT GAINES...GEORGETOWN...LEESBURG...
MORGAN...NEWTON
359 PM EST FRI JAN 13 2006

TORNADO WATCH NUMBER 18 HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN GEORGIA.

BAKER...CALHOUN...CLAY...DOUGHERTY...EARLY...LEE...MILLER...
QUITMAN...RANDOLPH...SEMINOLE AND TERRELL

FLZ015>019-026>029-034-GAZ127>131-145>148-156>161-140200-
BEN HILL-BERRIEN-BROOKS-COLQUITT-COOK-DECATUR-DIXIE-FRANKLIN-GADSDEN-
GRADY-IRWIN-JEFFERSON-LAFAYETTE-LANIER-LEON-LIBERTY-LOWNDES-MADISON-
MITCHELL-TAYLOR-THOMAS-TIFT-TURNER-WAKULLA-WORTH-
INCLUDING THE CITIES OF...ADEL...APALACHICOLA...ASHBURN...
BAINBRIDGE...BRISTOL...CAIRO...CAMILLA...CRAWFORDVILLE...
CROSS CITY...FITZGERALD...LAKELAND...MADISON...MAYO...MONTICELLO...
MOULTRIE...NASHVILLE...OCILLA...PERRY...QUINCY...QUITMAN...
SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...VALDOSTA
359 PM EST FRI JAN 13 2006

TORNADO WATCH NUMBER 18 CONTINUES UNTIL 9 PM EST FOR THE FOLLOWING
COUNTIES.

IN GEORGIA...BEN HILL...BERRIEN...BROOKS...COLQUITT...COOK...
DECATUR...GRADY...IRWIN...LANIER...LOWNDES...MITCHELL...
THOMAS...TIFT...TURNER...WORTH.

IN FLORIDA...DIXIE...FRANKLIN...GADSDEN...JEFFERSON...LAFAYETTE...
LEON...LIBERTY...MADISON...TAYLOR AND WAKULLA.

WOOL

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Tallahassee Rgnl, FL (KTLH), 12:00Z

9.3 hours before the tornado, 120 km from the path. January 13, 2006.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2006-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 42 joules per kilogram, CIN -179, lifted condensation level 782 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2006-01-13The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 176 square meters per square second, 0 to 6 km bulk shear 52 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-179 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
782 m above ground
0-6 km bulk shear
52 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Tallahassee Rgnl, FL (KTLH), 00:00Z

2.7 hours after it, 120 km from the path. January 14, 2006.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-01-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 451 joules per kilogram, CIN -12, lifted condensation level 759 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-01-14The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 211 square meters per square second, 0 to 6 km bulk shear 66 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
451 J/kg
Mixed-layer CIN
-12 J/kg
Surface CAPE
962 J/kg
Mixed-layer LCL
759 m above ground
0-6 km bulk shear
66 kt
0-1 km bulk shear
58 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8
0-3 km lapse rate
5.8 K/km

Open this sounding in Storm Lab

The surface observations

Tifton (TMA), 19 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

This ground now

The live radar over the trackEvery 2006 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of January 13, 2006

14 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
January 134:20 AM CSTF1Concordia Parish, LA2.01001$450,000
January 1310:01 AM CSTF1Conecuh, AL1.08801$500,000
January 1310:41 AM CSTF0Okaloosa, FL4.05013$2.0 million
January 1310:56 AM CSTF1Santa Rosa, FL0.875$500,000
January 1312:00 PM CSTF0Dale, AL1.050$500,000
January 1312:20 PM CSTF0Barbour, AL8.51001$250,000
January 1312:45 PM CSTF0Henry, AL0.250$100,000
January 135:18 PM ESTF0Lexington, SC0.240
January 138:00 PM ESTF0Bamberg, SC0.140
January 138:06 PM ESTF1Gaston, NC0.5100$350,000
January 138:25 PM ESTF0Orangeburg, SC0.350
January 138:30 PM ESTF0Camden, GA0.10$200,000
January 139:02 PM ESTF0Orangeburg, SC0.350$10,000
January 139:35 PM ESTF1Clarendon, SC6.044018$500,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.